Alert archive / Indiana / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 159, NWS Indianapolis, IN

July 15, 2003Parke County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 15, 2003, 8:54 AM EST for Parke County, Vigo County, Indiana. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2003, 8:54 AM EST (13:54 UTC)
Expired
Jul 15, 2003, 9:45 AM EST
In force
51 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Parke County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 91 km from the middle of the area, began a volume at 13:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 1.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2003-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2535 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2003-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 355 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2535 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
1020 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
355 m²/s²
0-3 km storm-relative helicity
387 m²/s²
Significant tornado parameter
0.0
Supercell composite
18.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 151354
SVRIND
INC121-167-151445-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
854 AM EST TUE JUL 15 2003

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN PARKE COUNTY IN WEST CENTRAL INDIANA
  NORTHERN VIGO COUNTY IN WEST CENTRAL INDIANA
  THIS INCLUDES THE CITY OF TERRE HAUTE

* UNTIL 945 AM EST

* AT 852 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER CLINTON...OR ABOUT 11 MILES NORTH OF TERRE
  HAUTE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST TERRE HAUTE AT 900 AM EST
  ROCKVILLE AT 905 AM EST
  ROSEDALE AT 910 AM EST
  JUDSON AT 915 AM EST

VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS. WHEN INDOORS...STAY AWAY FROM
WINDOWS AND DOORS AND AVOID USING TELEPHONES UNLESS IT IS AN
EMERGENCY.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN INDIANAPOLIS.

LAT...LON 3951 8750 3961 8742 3986 8736 3986 8707
          3965 8715 3945 8738

$$
HAINES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 15, 2:35 AM EST, 6 hours 19 minutes earlier.

Area forecast discussion, Jul 15, 2:35 AM EST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
235 AM EST TUE JUL 15 2003

FORECAST FOCUS IS CHANCE OF PRECIP TODAY.

EARLY THIS MORNING THE REMNANTS OF A DECAYING MCS WERE OVER IA/WI
AND MOVING SE.  AT THIS TIME FOR CENTRAL INDIANA ALL THAT WILL
AMOUNT TO IS SOME CLOUDS.  AT 06Z CDFNT WAS OVR CENTRAL IA.

MODELS ARE IN GOOD AGREEMENT AND WILL USE A BLEND.  H5 HI PRES OVR 4
CORNERS REGION IS FIRMLY PARKED IN PLACE OVER THE NEXT FEW DAYS.  AS
TROF OVER THE NORTHERN CONUS TRAVELS EAST...THIS HI OVR THE 4
CORNERS PREVENTS THE TROF FROM SINKING TOO FAR SOUTH.  THIS KEEPS
ALL OF THE BETTER DYNAMICS OVR THE GTLKS.  THERE WILL STILL BE A
CHANCE FOR TSRA OVR CENTRAL INDIANA AS SWLY FLOW HAS INCREASED
DEWPOINTS...CAPES ARE IN THE 3000 J/KG RANGE AND FRONT WILL BE
PASSING THROUGH THIS AFTN.  FORECAST PWATS ARE IN THE 1.8-2.0 RANGE
SO HEAVY RAIN IS A POSSIBILITY ALTHOUGH SHORT LIVED.  FAR SOUTHWEST
CORNER OF CWA IS IN SLIGHT RISK FOR THIS AFTERNOON WHERE UPPER FLOW
IS MORE DIFFLUENT.  WILL KEEP POPS IN CHANCE CAT FOR THIS AFTN.

FOR TEMPS...LOOKS LIKE PREFRONTAL COMPRESSION WILL PUSH TEMPS
SLIGHTLY HIGHER THAN GUIDENCE FOR TODAY.

.IND...NONE.

SALLY
Hazardous weather outlook, Jul 15, 5:48 AM EST, 3 hours 6 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-161100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
548 AM EST TUE JUL 15 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT...

AN APPROACHING COLD FRONT WILL BRING A CHANCE OF SHOWERS AND
THUNDERSTORMS TO CENTRAL INDIANA THIS MORNING AND THEN AGAIN THIS
AFTERNOON.  SOME OF THE STORMS COULD REACH SEVERE LIMITS WITH
DAMAGING WIND AND HAIL THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY NIGHT AND SATURDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS MORNING AND AGAIN
THIS AFTERNOON.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

SALLY

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 8:16 AM ESTSevere Thunderstorm WarningINDFountain, Parke29 min
Jul 15, 9:14 AM ESTSevere Thunderstorm WarningINDClay46 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.